Hail, Mitchell
- When
- April 9, 10:15 PM CST
- Where
- Mitchell County, 0.7 mi E of St Ansgar
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.380, -92.916
Dime to nickel size hail fell in St. Ansgar.
A warm front lifted north into southern Minnesota during the late evening hours of April 9th and early morning hours of April 10th. Severe thunderstorms developed along the warm front and produced large hail over parts of northeast Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A warm front lifted north into southern Minnesota during the late evening hours of April 9th and early morning hours of April 10th. Severe thunderstorms developed along the warm front and produced large hail over parts of northeast Iowa. The hail ranged in size from dime to two inches in diameter near the cities of Carpenter (Mitchell County) and Saint Ansgar (Mitchell County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 9, 2:10 PM CST, 8 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT SAT APR 9 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT DANGEROUS WEATHER FOR THE WEEKEND AS TWO ROUNDS OF SEVERE WEATHER ARE ANTICIPATED. THE FIRST WILL COME TONIGHT AS A WARM FRONT LIFTS NORTHEAST FROM SOUTHERN IA THIS EVENING...SLIDING OVER SOUTHERN MN/CENTRAL WI BY 12Z SUN. A STRONG SURGE OF LOW LEVEL MOISTURE...PER THE 850 MB MOISTURE TRANSPORT...COUPLED WITH A 50 KT LOW LEVEL JET...WILL HELP TRIGGER THE STORMS. THE STORMS SHOULD QUICKLY BECOME STRONG TO SEVERE AS THEY APPROACH THE AREA...THANKS TO ABOUT 1500 J/KG OF MUCAPE AND 30-40 KTS OF 1-6 KM SHEAR. THE STORMS LOOK TO BE ELEVATED FOR THE MOST PART...AND LARGE HAIL WOULD BE THE SEVERE WEATHER THREAT AS A RESULT. HOWEVER...SOME STORMS COULD BE ROOTED IN THE BOUNDARY LAYER AROUND THE WARM FRONT...AND THUS CAPABLE OF TAPPING INTO 30-40 KTS OF 0-1 KM SHEAR. TORNADOES WILL BE A THREAT NEAR THE WARM FRONT AS A RESULT...MOSTLY FOR MID/LATE EVENING. ON SUNDAY...STRONG UPPER LEVEL TROUGH AND SFC LOW WILL SHIFT FROM THE PLAINS NORTHEAST INTO SOUTHERN MN BY 00Z MON. A COLD FRONT WILL HANG SOUTHWEST OF THE LOW. GOOD SURGE OF WARM/MOIST AIR NORTHWARD AHEAD OF THE SYSTEM...WITH SFC DEW POINTS CLIMBING INTO THE UPPER 50S TO LOWER 60S...HELPING SBCAPES CLIMB TO AROUND 2000 J/KG. ALL THAT WARM AIR MEANS A FAIRLY HEALTH CAP...EVIDENCED BY BUFKIT SOUNDINGS IN THE 900-850 MB LAYER. THIS GRADUALLY ERODES THROUGH THE DAY...BUT STILL NEEDS A TRIGGER TO TAP INTO THE INSTABILITY ABOVE IT...AND THIS SHOULD BE THE LOW/FRONT. MESO MODELS COMING INTO MORE AGREEMENT THAT THE MAIN INITIATION AREA WILL BE JUST AHEAD OF THE LOW...WITH THE ARW/NMM4/SPCWRF SUGGESTING THE FORECAST AREA WILL BE THE AREA TO SEE CONVECTION FIRST...IN THE 21-00Z TIME FRAME. WITH 60-70 KTS OF 0-6 KM SHEAR...SPLITTING SUPERCELLS WILL DEVELOP VERY RAPIDLY. 20-30 KTS OF 0-1 KM SHEAR EASILY SUPPORTS TORNADIC POSSIBILITIES...WITH THE SIG TOR PARAMETER OVER 13 BY 00Z SUN. VOLATILE...DANGEROUS ATMOSPHERIC SETUP FOR LATE AFTERNOON/EARLY EVENING...AND THERE IS A HIGH PROBABILITY THAT NOT ONLY WILL THERE BE SEVERE WEATHER IN THE FORM OF LARGE HAIL/DAMAGING WINDS...BUT A FEW TORNADOES AS WELL. THE STORM SYSTEM WILL CONTINUE TO EXIT EAST ON MONDAY...WITH THE UPPER LEVEL TROUGH AXIS MOVING FROM THE MISSISSIPPI RIVER TO MICH BY 00Z TUE. SOME WEAK PIECES OF UPPER LEVEL ENERGY MOVING DOWN THE BACKSIDE OF THE TROUGH...ALONG WITH WEAK QG CONVERGENCE...AND GOOD LOW LEVEL LAPSE RATES SHOULD LEAD TO SOME SHOWERS...ESPECIALLY FOR NORTHERN PORTIONS OF THE FORECAST AREA. TIGHT PRESSURE GRADIENT SHOULD MAKE FOR A WINDY DAY...WHILE THE BLUSTERY NORTHWEST FLOW USHERS IN SOME MUCH COLDER AIR. AFTER A DAY WITH SOME 80 DEGREE READINGS ON SUNDAY...IT WILL STRUGGLE TO REACH 60 ON MONDAY. WINDY...COLDER...GREY AND SHOWERY FOR MONDAY. A RIDGE OF HIGH PRESSURE WILL BUILD IN FOR MONDAY NIGHT AND TUESDAY. DRIER CONDITIONS WITH SOME SUNSHINE CAN BE EXPECTED ON TUESDAY AS A RESULT...WITH A BUMP UPWARDS IN TEMPS THANKS TO THE SUN. A COLD FRONT LOOKS TO SLIDE ACROSS NORTHERN REACHES OF THE UPPER MISSISSIPPI RIVER VALLEY LATE TUESDAY NIGHT. MORE ON THIS SYSTEM IN THE EXTENDED FORECAST DISCUSSION BELOW. .LONG TERM...WEDNESDAY THROUGH SATURDAY THE GFS AND ECMWF PUSH AN UPPER LEVEL TROUGH WEST-EAST ACROSS SOUTHERN CANADA ON WED...WITH AN ASSOCIATED COLD FRONT DIPPING SOUTH INTO NORTHERN PORTIONS OF THE REGION. THE IS PROGGED TO LAY UP IN A QUASI WEST-EAST FASHION ACROSS PARTS OF THE UPPER MISSISSIPPI RIVER VALLEY AS THE UPPER LEVEL TROUGH CONTINUES ITS TREK ACROSS CANADA. PRECIPITATION SHOULD DEVELOP AROUND THE BOUNDARY...WITH THE GFS A BIT FARTHER SOUTH THAN THE EC. THE EC WOULD KEEP THE FORECAST AREA JUST OUTSIDE OF THE PCPN CHANCES. ANOTHER UPPER LEVEL TROUGH WILL THEN MOVE EAST ACROSS THE PLAINS THU/FRI. WHILE THE SFC LOW WILL BE WELL SOUTH OF THE FORECAST AREA...IT WILL INTERACT WITH THAT LINGERING SFC BOUNDARY...TAKING IT WITH IT AS THE STORM SYSTEM LIFTS NORTHEAST TOWARD THE NEW ENGLAND STATES. THIS SHOULD RESULT IN A BETTER CHANCES FOR SHOWERS/STORMS THU NIGHT/FRIDAY. && .AVIATION... AT 2 PM...WATCHING DEEPENING LOW PRESSURE OVER THE CO HIGH PLAINS WITH A WARM FRONT PUSHING NORTHWARD THROUGH NEBRASKA INTO SOUTHERN IA. NORTH OF THE WARM FRONT AT THE KRST/KLSE TAF SITES ...FAIRLY PERSISTENT IFR/MVFR STRATUS DECK IN PLACE BUT VISIBLE SATELLITE SHOWED SOME THINNING OF THE STRATUS WITH DAYTIME HEATING. OTHERWISE...MOIST/INCREASING UNSTABLE AIR BEING LIFTED OVER THE FRONTAL BOUNDARY WAS PRODUCING SCATTERED SHRA/ISOLD T ACTIVITY ACROSS PORTIONS OF SOUTH CENTRAL MN. THE WARM FRONT OVER IA WILL PUSH NORTHWARD INTO THE AREA THIS EVENING AND OVERNIGHT. AN INCREASING LOW LEVEL JET AND STRONG MOISTURE TRANSPORT WILL RESULT IN THE RAPID DEVELOPMENT OF THUNDERSTORMS BETWEEN 10.00Z AND 10.02Z. SOME OF THESE THUNDERSTORMS WILL LIKELY BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT. WILL HAVE TO WATCH CLOSELY AS A FEW ISOLATED TORNADOES MAY ACCOMPANY STORMS RIGHT ALONG THE WARM FRONT. EXPECT CEILINGS/VIS TO BECOME IFR AT KRST AND MVFR AT KLSE AS WELL. THE STORMS WARM FRONT/STORMS ARE EXPECTED TO CLEAR NORTHEAST OF THE AREA BY DAYBREAK SUNDAY. VFR CONDITIONS EXPECTED BY LATER SUNDAY MORNING. A COLD FRONT WILL THEN APPROACH THE AREA SUNDAY AFTERNOON. THE AIR MASS AHEAD OF THIS FRONT WILL BECOME VERY MOIST AND UNSTABLE. IN ADDITION...THE WIND SHEAR ALOFT WILL MAKE IT FAVORABLE FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND SOME POTENTIALLY LONG TRACK TORNADOES. && .HYDROLOGY... SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS WEEKEND. ALTHOUGH THE STORMS LOOK TO BE PROGRESSIVE IN NATURE...LOCALLY HEAVY DOWNPOURS OF RAIN COULD PRODUCE 1 TO 2 INCHES OF RAINFALL IN SOME LOCATIONS...IN A SHORT PERIOD OF TIME. WITH MANY RIVERS RUNNING HIGH OR IN FLOOD STAGE...ESPECIALLY THE BLACK AND TREMPEALEAU RIVERS...ANY ADDITIONAL RAINFALL WILL HEIGHTEN THE FLOODING CONCERNS. THE HIGHEST RAINFALL POTENTIAL WILL COME TONIGHT AND THEN AGAIN SUNDAY AFTERNOON AND EVENING. WILL CONTINUE THE HYDROLOGIC OUTLOOK FOR THESE FLOODING CONCERNS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM... RIECK AVIATION.......... DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT SAT APR 9 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 320 PM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MINNESOTA AND WESTERN IOWA...QUICKLY BECOMING STRONG TO SEVERE AS THEY MARCH NORTH INTO NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN BY MID TO LATE EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL. DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE OVER SOUTHERN MINNESOTA AND IOWA...IN THE VICINITY OF A WARM FRONT. THE STORMS SHOULD MOVE INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 9 AND 11 PM...AND WESTERN WISCONSIN BY MIDNIGHT. MOST OF THE ACTIVITY WILL EXIT NORTHEAST OF THE AREA BY 2 OR 3 AM. MINOR FLOODING WILL REMAIN A CONCERN ON THE MISSISSIPPI RIVER WHERE WATER LEVELS CONTINUE TO SLOWLY RISE TOWARD OR FURTHER ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SIGNIFICANT SEVERE WEATHER EVENT WILL OCCUR SUNDAY AFTERNOON AND EVENING AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. THUNDERSTORMS SPAWNED BY THIS SYSTEM WILL BE CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND SOME TORNADOES. THE TORNADOES MAY BE FAST MOVING AND LONG TRACKED. INDICATIONS ARE THAT THE STORMS WILL INITIATE ACROSS THE FORECAST AREA...BETWEEN 3 AND 6 PM...AND COULD PRODUCE SEVERE WEATHER WITHIN 20 TO 30 MINUTES OF DEVELOPMENT. THE STORMS WILL MOVE VERY FAST...AND LIKELY EXIT TO THE EAST BETWEEN 10 PM AND MIDNIGHT. ON MONDAY AFTERNOON...STRONG NORTHWEST WINDS WILL BE FOUND ACROSS THE AREA. SUSTAINED WINDS WILL BE IN THE 20 TO 30 MPH RANGE...AND WIND GUSTS WILL RANGE FROM 30 TO 40 MPH. FLOODING WILL REMAIN A CONCERN ALONG THE MISSISSIPPI RIVER THROUGH APRIL. THOSE WITH INTERESTS ALONG THE MISSISSIPPI NEED TO MONITOR THE LATEST RIVER STATEMENTS AND FLOOD FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND IS PROBABLE FOR SUNDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR IS SCHEDULED FOR 1 PM SUNDAY. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 604 PM CDT SAT APR 9 2011 WIZ017-100000- TAYLOR- 604 PM CDT SAT APR 9 2011 ...STRONG THUNDERSTORMS EXPECTED IN TAYLOR COUNTY... AT 559 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DONALD...MOVING EAST AT 45 MPH. SMALL HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... THE MONDEAUX FLOWAGE...NORTH TWIN LAKE...CHELSEA AND WESTBORO. BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 926 PM CDT SAT APR 9 2011 IAZ009-MNZ079-086-087-094-095-100330- DODGE-FILLMORE-HOWARD-MOWER-OLMSTED-WABASHA- 926 PM CDT SAT APR 9 2011 AT 922 PM...DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS FROM BERNE TO I 90 EXIT 187...MOVING NORTHEAST AT 35 MPH. TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THESE STRONG THUNDERSTORMS. THE STRONG THUNDERSTORMS WILL BE NEAR... ORONOCO...GRAND MEADOW...COUNTY ROADS 4 AND 3...HIGHWAYS 63 AND 16 AROUND 940 PM... ROCHESTER...SPRING VALLEY...STEWARTVILLE...MAZEPPA AROUND 950 PM... WYKOFF...FORESTVILLE STATE PARK AROUND 1000 PM... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SUNDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. HALBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1023 PM CDT SAT APR 9 2011 IAZ008-018-100430- FLOYD-MITCHELL- 1023 PM CDT SAT APR 9 2011 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING FLOYD AND MITCHELL COUNTIES... AT 1018 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM 26 MILES WEST OF NORA SPRINGS...MOVING EAST AT 30 MPH. SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THIS THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... NORA SPRINGS...STATE ROAD 9 AND COUNTY S 70...COUNTY ROADS A 39 AND S 70...AND ROCK CREEK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SUNDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. HALBACH
The La Crosse radar (KARX), 147 km away, was scanning. The volume nearest the first event began at 04:13 UTC.
4 hail. Local standard time, as filed.
Dime to nickel size hail fell in St. Ansgar.
Hail up to two inches in diameter fell in St. Ansgar.
Nickel size hail fell in Carpenter.
Dime size hail fell in Rockford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289936, 289926, 289931, 303111.